Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Natural supplement to ease fatigue?
Mar 24, 2006

Hi Doctor:

I am currently taking Combivir and Viramune. I am a very active 42-year-old man who weight trains 5 days a week and am actively involved as a master gardener. My fatigue is the only side effect which bothers me. Is it the AZT in Combivir? Can you recommend some natural supplements to help ease the fatigue? Thanks for your help. You are great and a very sexy guy. Too bad you are taken! :) Tom

Response from Dr. Frascino

Hey Tom, Fatigue in the setting of HIV disease is common and its cause is often multifactorial. Take a read through the archives on this forum, as I've addressed the common and not-so-common causes of HIV-related fatigue many, many times. Could it be your AZT? Sure, it's a possibility. Almost all HIV drugs can have fatigue as a side effect. In addition, AZT can, in some pozitoids, suppress the bone marrow function, leading to decreased production of red blood cells (and other blood cells as well). This can cause anemia, which in turn is frequently associated with fatigue. A simple blood test called a hemoglobin level is all you need to evaluate this potential problem. Your value should be 14 grams/dL or more. You could also arrange to have this test done at home with the Anemia Self-Screening Kit." Call 1-888-506-9696 or go to www.anemiapro.com to see if you qualify for a free kit. I would also suggest you talk with your HIV specialist about other potential underlying causes, e.g. hormonal imbalances, particularly hypogonadism; psychological causes; etc. Regarding natural (or even unnatural) supplements, many make claims of boosting everything from your energy level to immune health to penis size. Unfortunately these claims are not justified. Certainly a double espresso can give you a quick lift. But I don't consider coffee a supplement. Rather, I think it's one of the four basic food groups. I would avoid natural herbs, such as Ma Huang (also called Mormon tea, herbal ecstasy and ephedra). It's a favorite of gym bunnies and rockin' ravers, but it can raise blood pressure and cause irregular heartbeats. It contains ephedrine. The best way to conquer HIV-related fatigue is to identify and treat all the underlying causes, rather than try to cover up the symptoms.

Thanks for the "sexy guy" comment. As for my being "taken", well you are a master gardener right? And err we've all seen Desperate Housewives right? Well then when are you coming over to tend to things sprouting up in the garden (wink wink).

Ciao for now,

Dr. Bob


Previous
When to take Procrit?
Next
Repeated exposures

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement